MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER SHEATH 13 FR; THROMBECTOMY SYSTEM

INARI MEDICAL, INC. CLOTTRIEVER SHEATH 13 FR; THROMBECTOMY SYSTEM
Model Number 50-101
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/17/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A male patient in his early (b)(6) was diagnosed with deep vein thrombosis (dvt) in the right iliac vein.The patient underwent clot removal with the inari clottriever (ct).A 13fr ct sheath was inserted and the ct catheter was deployed; 4 passes of the ct cathether yielded retrieval of 97% of the clot burden.Following successful clot removal the technician felt resistance while attempting to remove the ct sheath from the patient.The vascular surgeon took over and pulled on the ct sheath.In this process, the sheath became separated with half of the sheath being removed and half remaining in the patient.The surgeon attempted to remove the broken sheath using forceps, but was unsuccessful and a venous cutdown was performed in order to remove the ct sheath.The removal was successful and uneventful.The surgeon attributed the broken sheath to a vasospasm.
 
Additional Manufacturer Narrative
The device investigation is currently underway and the results will be provided in a supplemental report.The device history records were reviewed and there were no discrepancies or unusual findings.The device labeling includes the following caution statement and instruction: avoid using excessive force to advance or retract the clottriever sheath and dilator against resistance.If excessive resistance is encountered, remove the device.Excessive force against resistance may result in damage to the clottriever sheath and dilator and/or vessel.Manufacturer reference #: (b)(4).
 
Additional Manufacturer Narrative
The clottriever (ct) sheath, 13 fr was returned to inari and evaluated.Visual inspection revealed the shaft of the ct sheath fractured into 2 pieces approximately 2.4" from the hub.The device was then decontaminated.Upon visual inspection, there was severe delamination of the ptfe liner on both halves of the break.Close-up images of both sides of the break junction revealed circumferential delamination, which resulted in the liner bunching inside the sheath.The fracture in the pebax was a clean break and there were no visible signs of the pebax stretching as the coil stretched as is typically observed when tensile force is applied to the sheath until failure.A pinch-point indentation on the funnel half of the sheath was present; based on the shape and the teeth-mark indentations, this compression is likely due to forceps used to retrieve the broken sheath from the patient.Additionally, 3 cracks in the sheath were noticed when visually inspecting the device - 2 cracks were distal to the sheath hub, and the other was proximal to the sheath funnel.These cracks appeared to be propagating circumferentially around the sheath and are likely due to the tensile force placed on the sheath.When attempting to mimic the sheath cracking, the only mechanism by which the cracking was able to be reproduced was via excessive tensile force.The sheath pieces were cut in half to inspect for delamination.The hub half of the sheath was inspected first.The delamination visible prior to opening the shaft propagated 1 cm down length of shaft towards the hub.There was another area of delamination mid-shaft, and an additional region of delamination that aligned with the cracks visible on the outside of the shaft.Similar delamination was observed on the funnel half of the sheath.The delamination propagated down the entire length of the shaft on this piece.The regions of delamination that aligned with the 3 cracks visible on the outside of the shaft coincided with folds in the liner.This could be a result of the liner not being properly stretched prior to fusing the shaft (possible manufacturing issue).The sheath halves coil spacing appeared tighter than expected resultingly making the region more prone to fracture under tensile stress.Delamination is an expected failure mode when the sheath is placed under high tensile forces, as was reported in this event.However, when comparing these findings to other 13 fr ct sheath control units that were tested to failure under tensile force, the device involved in this event demonstrated more severe delamination at the break junction.Additionally, when attempting to reproduce the failure mode, other control units tested did not show additional cracks in the sheath shaft when tensile tested to failure.Both of these observations suggest that the clottriever sheath involved in this event was more prone to failure under the excessive tensile force applied.Manufacturer reference #: (b)(4).

Brand Name
CLOTTRIEVER SHEATH 13 FR
Common Device Name
THROMBECTOMY SYSTEM
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
9 parker
suite 100
irvine, CA 92618
9496008433
MDR Report Key13814260
Report Number3011525976-2022-00003
Device Sequence Number14628098
Product Code QEW
UDI-Device Identifier00850291007109
UDI-Public00850291007109
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K212632
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2023
Device Model Number50-101
Device Lot Number21090040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2022
Supplement Date Received by Manufacturer04/07/2022
Initial Report FDA Received Date03/18/2022
Supplement Report FDA Received Date04/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLOTTRIEVER CATHETER 16 MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexMale
Patient Weight88 KG